Bumpy Monday

It’s a common idiom that “all roads lead to Rome;” but in my case, I think all roads lead to the ER.

I first discovered my allergy to CT contrast dye in November. I was sick (with what we thought was pneumonia), and the ER doctor ordered a CT scan with contrast to rule out a pulmonary embolism. I’ve never been allergic to anything, so I really didn’t understand what was going on when my face and forearms started itching. But I certainly got a clue when the bumps and welts started popping up all over.

As allergies go, I don’t think it’s a big deal. Nonetheless, I am tagged with a bright orange ALLERGY bracelet whenever I’m in the hospital. During my most recent extended stay in May, I needed this scan again, so they gave me a ‘steroid prep.’ It’s a dose of steroids at 13, 9, and 1 hours prior to the test. They throw in Benedryl, too, for good measure. I had a few hives after that study, but they weren’t as bad. And I really needed that scan – it revealed my embolism as well as the met on my spine.

Now that I completed three rounds of chemo, my doctor decided to order the same test. It would allow him to look at my lungs (cancer and embolism) and spine. So Sunday night I began the prep: 20 mg Prednisone at 8:30pm, 2:30am, and 8:30am. 50mg Benedryl at 8:30am, too.

My neighbor drove me to the hospital for my scan (I had enough Benedryl in me to take down an elephant). ‘It should only take 20 minutes,’ I told him.

Once gowned, I made my way to the CT waiting area. The tech brought me into the room, confirmed that I took the steroid prep as instructed, and started an IV. (They say they can’t use the giant port implanted in my chest.)

He was nervous about my past reactions – especially since the May reaction, although small, wasn’t documented in my file. But I assured him it was only a couple of bumps, and that I was sure I would be fine. The hives aren’t a big deal, and I just wanted to get the damn thing over with.

He proceeded with the scan, and it went smoothly. He left the IV in my arm and asked me to stay in the CT waiting area while he worked on the next patient. He wanted to make sure I didn’t have a reaction.

So I waited. And about 10 minutes later, I started feeling itchy. Then bumpy. Damn.

In a blink of an eye, there were two nurses and a doctor gathering around to take my blood pressure and ask 20 questions. No, my throat isn’t itchy. Yes, I can breath.

The bumps turned into welts. One nurse said “I don’t like this at all,” and I was carted over to the ER. Seriously? They were just hives. They would go away on their own.

It was an hour until I saw an ER doctor. By that time most welts were replaced by red blotches, and much of the itching had subsided. She ordered another steroid via IV. An hour later, no evidence of a reaction remained. I convinced everyone I was fine and was discharged in a less-than-timely manner.

The allergic reaction is long gone, but the damn steroids aren’t. That 60mg of prednisone and 10cc of who-knows-what-isone is haunting me two days later. I’m hungry, thirsty, anxious, and unable to sleep. I hope this stuff leaves me soon.

Now that I’ve had a (documented) ‘breakthrough reaction,’ I’m banned from CT contrast dye, unless it’s an emergency. My doctor will need to order nuclear studies (like the PET scan) instead.

Frankly, it’s annoys me that I can no longer use this tool which is helpful in monitoring my progress. But I suppose it’s just another twist and turn in this journey!

Advertisements

3 responses to “Bumpy Monday

  • Ann

    I will continue to pray for you and that God will give you a miracle.

  • Diane

    You don’t know me, but I read your blog with interest and enjoyment of the stories of your bunny and the farm. I have had exactly the same reactions with the CT contrast. I also pushed the doctors to continue the contrast with the prep drugs because I really wanted to be sure I got the best possible pictures – but it got worse each time until the last, when I had severe trouble breathing. Now of course I’m banned. This came after many many scans – and is one of the side effects they seldom tell you about.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: